Alabama, 2004Flash Flooding and Damaging Wind in Alabama, October 19, 2004
October 19, 2004 · NWS HUN · 11 events in 7 counties and zones
10 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 19, 2:53 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 19, 2:53 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 AM CDT TUE OCT 19 2004
.DISCUSSION...
RARE MID-OCTOBER SEVERE WEATHER OUTBREAK CONTINUES ACROSS THE
TENNESSEE VALLEY. OVERNIGHT...MOST OF THE ACTION HAS BEEN TO OUR
NORTH AND WEST...BUT IT LOOKS LIKE WE WILL BE GETTING BACK INTO THE
HEAVY ACTIVITY THIS MORNING.
SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
AT 08Z...RADAR SHOWED NUMEROUS TSRA RIGHT ON THE HUN CWFA BORDER. IN
GENERAL...THIS ACTIVITY IS MOVING EAST WITH A BIT OF A SERLY DRIFT.
I FEEL CONFIDENT THAT AT SOME POINT TODAY...EVERYONE WILL GET SOME
RAIN AND THUS HAVE GONE CATEGORICAL ON POPS. WILL ALSO BE CONTINUING
TO MENTION THE POSSIBILITY OF SEVERE. SHEAR REMAINS HIGH...WITH H8
WINDS OUT OF THE WSW AT 40 TO 45 KTS...AND SFC WINDS OUT OF THE DUE
SOUTH AT 10 TO 20 MPH. HAIL IS A POSSIBILITY...BUT THE GREATEST
THREAT WILL BE HEAVY RAIN AND THE POTENTIAL FOR THE STRONG WINDS
ALOFT TO TRANSPORT DOWN TO THE SURFACE. THERE IS ALSO STILL THE
THREAT OF TORNADOES TODAY WITH THE STRONG SHEAR. IN OTHER WORDS...
THERE IS A LITTLE BIT OF EVERYTHING TODAY.
MEANWHILE...WITH S/SW WINDS...ANY BREAKS IN THE PRECIP WILL LEND
THEMSELVES TO A SPIKE IN TEMPS. THIS IS MOST LIKELY TO OCCUR IN THE
SHOALS THIS AFTERNOON...AND IN THE EAST THIS MORNING. BUT IN THE
EAST...WHERE TEMPS/DEWS REMAIN LOW...THAT POSSIBLE RISE WOULD JUST
BRING THEM TO WHERE EVERYONE ELSE WILL ALREADY BE ENDING UP. LOW
CLOUDS HAVE SOCKED IN MUCH OF THE DEEP SOUTH...ANY BREAKS WILL NOT
OCCUR UNTIL MIDDAY OR LATER. WILL DISCUSS THE FLOOD THREAT IN A BIT.
ANY SHRA/TSRA THAT REDEVELOP THIS AFTERNOON WILL...AS ON MONDAY...
LINGER INTO THE EVENING HOURS...AND HAVE RAISED POPS TO REFLECT
THIS. I MAY STILL NOT BE HIGH ENOUGH. TOOK LOWS A LITTLE WARMER WITH
SOUTHERLY FLOW CONTINUING. BUT WINDS WILL BE DROPPING OFF AND SO ANY
BREAKS IN THE CLOUDS (OR MAYBE EVEN WITHOUT THEM)...PATCHY FOG...
POSSIBLY DENSE...COULD OCCUR. HAVE INCLUDED THIS IN THE FORECAST.
WILL KEEP IN SLIGHT CHANCE POPS ON WEDNESDAY. ALTHOUGH RIDGING
STARTS TO BUILD IN...THERE IS STILL SOME UPLIFT AND THE MOIST AND
UNSTABLE AIRMASS ISNT GONE YET. IF WE DO GET TSTM DEVELOPMENT
WEDNESDAY IT COULD AGAIN BE SEVERE.
MIDDLE PORTION (THURSDAY THROUGH SATURDAY)...
STILL BELIEVE THURSDAY AND FRIDAY WILL BE DRY...WITH UPPER RIDGING
DEVELOPING TO THE WEST...THIS SHOULD DRAG SOME SEMBLANCE OF A FRONT
THROUGH THE AREA...AND COOL US DOWN A BIT (AT LEAST AT NIGHT).
MODELS ARE KIND OF ALL OVER THE PLACE SO FOR NOW I TOOK A COMPROMISE
SOLUTION...WHICH IS NOT MUCH DIFFERENT THAN THE GOING FORECAST.
DID NOT TOUCH THE EXTENDED (SUNDAY/MONDAY)...IF WEATHER/TIME ALLOWS
I WILL LIKELY MAKE SOME TWEAKS IN THE GRIDS LATER TONIGHT.
HYDROLOGY...
TRAINING TSTMS ARE GOING TO BE A BIG THREAT TODAY...ESPECIALLY IN
LAUDERDALE AND SOUTHERN MIDDLE TN. HEAVY RAINFALL IS LIKELY...AND
SOME ISOLATED SPOTS ALREADY SAW COPIOUS RAIN WITH THE TWO SUPERCELLS
YESTERDAY. WE WILL BE CLOSELY MONITORING FLASH FLOOD POTENTIAL TODAY.
SEVERE CLIMATOLOGY...
JUST A BRIEF NOTE. OCTOBER TORNADOES ARE RARE. THE LAST WERE TWO F0
TORNADOES IN OCTOBER 2002. BEFORE THAT...WE HAVE TO GO ALL THE WAY
BACK TO 1974 TO FIND ONE. THE ONLY STRONG (F2 OR GREATER) TORNADO
OUTBREAKS IN OCTOBER WERE IN 1909 AND 1967.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 76 64 81 61 / 100 40 20 10
SHOALS 79 66 82 60 / 100 40 20 10
CULLMAN 77 66 82 62 / 100 40 20 10
FAYETTEVILLE 74 63 81 60 / 100 40 20 10
FT PAYNE 76 62 81 59 / 100 40 20 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH UNTIL 8 AM ALL COUNTIES
(ALZ001>010-016).
TN...SEVERE THUNDERSTORM WATCH UNTIL 8 AM ALL COUNTIES
(TNZ076-096-097).
&&
JE/23Hazardous weather outlook, Oct 19, 4:10 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 AM CDT TUE OCT 19 2004
ALZ001>010-016-TNZ076-096-097-191800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
510 AM CDT TUE OCT 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
FOR THE REST OF THIS MORNING...A LINE OF THUNDERSTORMS WILL CONTINUE
TO MOVE EAST ACROSS THE TENNESSEE VALLEY. IN STRONGER STORMS
EXPECT WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...PENNY SIZE HAIL
AND HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE.
FOR THIS AFTERNOON AND EARLY EVENING...WITH DAYTIME HEATING...
THUNDERSTORMS WILL LIKELY BECOME STRONG TO SEVERE WITH DAMAGING
WINDS OF 60 MPH...HAIL UP TO THE SIZE OF QUARTERS AND HEAVY RAIN.
THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 1 PM TO 8 PM.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND AGAIN ON SATURDAY AND SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON.
SS
Flash Flood, Colbert
- When
- October 19, 4:20 AM CST to 6:00 AM CST
- Where
- Colbert County, Tuscumbia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Several inches of water was covering Cave Street in Tuscumbia.
Flash Flood, Lauderdale
- When
- October 19, 4:21 AM CST to 6:00 AM CST
- Where
- Lauderdale County, 2 mi SW of Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Several inches of water was over area roads in the Muscle Shoals area.
Flash Flood, Madison
- When
- October 19, 5:19 AM CST to 7:00 AM CST
- Where
- Madison County, Toney
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Water was over the road along Pulaski Pike and Bo Howard road resulting in a car being washed into a ditch.
Flash Flood, Jackson
- When
- October 19, 5:35 AM CST to 7:30 AM CST
- Where
- Jackson County, Scottsboro
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Several inches of water was over a few roads in the Scottsboro area.
Flash Flood, Cullman
- When
- October 19, 9:40 AM CST to 11:00 AM CST
- Where
- Cullman County, Hanceville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Several roads were under water
Flash Flood, Cullman
- When
- October 19, 9:40 AM CST to 11:00 AM CST
- Where
- Cullman County, West Pt
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Several roads were reported to be under water in western Cullman county.
Flash Flood, Cullman
- When
- October 19, 10:45 AM CST to 12:00 PM CST
- Where
- Cullman County, Cullman
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Minor flash flooding was observed in Cullman with several roads with several inches of water reported to be over the road.
Flash Flood, Colbert
- When
- October 19, 11:30 AM CST to 1:00 PM CST
- Where
- Colbert County, Tuscumbia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Several inches of water was over a few streets in Tuscumbia.
Flash Flood, Lauderdale
- When
- October 19, 11:31 AM CST to 1:00 PM CST
- Where
- Lauderdale County, Waterloo
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Several inches of water was over the road along County Road 15.
Thunderstorm Wind, Lawrence
- When
- October 19, 1:11 PM CST to 1:13 PM CST
- Where
- Lawrence County, Town Creek
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.683, -87.400
A few power lines were blown down by thunderstorm winds.
Flash Flood, Marshall
- When
- October 19, 2:25 PM CST to 4:00 PM CST
- Where
- Marshall County, Guntersville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Several inches of water was over County Road 205 and Highway 431 in Guntersville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, October 19 to 20, 20042 deaths · 4 events
- Flash Flooding in California, October 19 to 20, 20041 death · 5 events
- Damaging Wind in California, October 19, 2004$50,000 · 60 kt wind · 1 event
- Damaging Wind in Florida, October 19, 2004$40,000 · 55 kt wind · 1 event
- Damaging Winds in Alabama, October 19, 2004$25,000 · 50 kt wind · 2 events
- Flash Flood in Alabama, October 19, 2004$22,000 · 1 event
- Tornado and Flash Flood in Mississippi, October 19, 2004$16,000 · F0 · 4 events
- Damaging Wind in Florida, October 19, 2004$15,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, October 19, 2004$5,000 · 1.75 in hail · 9 events
- Flash Flooding and Damaging Wind in Tennessee, October 19, 200460 kt wind · 6 events
- High Wind and Strong Wind in California, October 19, 2004$4,000 · 51 kt wind · 5 events
- Tornado and Hail in Tennessee, October 19, 2004$2,000 · F0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427288, 5427289, 5427290, 5427291, 5427292, 5427293, 5427294, 5427296, 5427295, 5427297, 5427298.